UNE researchers discover cause of depression amongst prostate patients.

Published 09 May 2016

Researchers from the University of New England have discovered why so many men suffer depression when on hormone therapy for prostate cancer.

Professors Chris Sharpley, David Christie and Vicki Bitsika from UNE’s Brain-Behavior Research Group found the loss of pleasure from sex was one of the most powerful influences on whether these men get depressed or not during hormone therapy.

Christopher Sharpley

Christopher Sharpley

“When men undergo hormone therapy one of the side affects is an impairment in erectile function, which led to a decrease in sexual activity and was one of the main causes of depression.”

Professor Sharpley said researchers had looked at the trajectory of depressive symptoms during six months of hormone therapy to 100 prostate cancer patients.

“These findings clarify for the first time exactly what it is in the changed lives and functions of these men that causes them to be depressed, and also suggest ways that they may be supported and assisted to overcome this difficulty.”

Participants completed a depression rating scale and two questions about their sexual enjoyment and performance, plus a background questionnaire before hormone treatment, during and after.

“There were increases in depressive symptoms in 8 of the 20 SDS symptoms, the most powerful change being a reduction in sexual pleasure. This was a result of decreased ability to perform sexual activity, which is one of the side effects of hormone treatment for many prostate cancer patients”.

One of the good findings was that the depressive effect of loss of sexual performance stopped soon after hormone treatment finished.

“This side effect seems to be associated with current hormone treatment, but our previous research shows that it stops soon after treatment finishes and that most men return to an active sexual life.”

He said there are several common treatments.

“Perhaps the best advice is for these men to be aware of the likely side effects from this treatment, and that those effects will probably disappear in most men after the treatment finishes.”

The study was recently published in the prestigious journal Psycho-Oncology.